Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Provera
avatar
jk5493 posted:
To Jane and any other women who may have taken Provera...

I'm now on day five of ten days of Provera. I was prescribed it by my PCP because I have not had a period since February of 2011 (I have PCOS). Before starting the provera, I had some minor bloating but extreme cramping...and now, the bloating is so bad that, even though I've never been pregnant, I feel as if I am five months pregnant and the cramping gets so bad at times that it radiates through the tops of my legs. And, don't even get me started about my lower back...

I was told that Provera should help this bloating go down. I understand that it is a smooth-muscle relaxant...so, as a person with IBS, I was equipped with Gas Relief meds and even for someone who doesn't get PMS, I have Midol. Anyhow, neither of these have even begun to touch the bloating and strange cramps. How much is too much? I'm would just like to think that the cramps are like normal cramps, but could it be pain because of the bloating? I am waiting for this nightmere to be over but am thinking that my period will never come! How long after stopping the provera is withdrawl bleeding typically expected? What if I do not get my period - what should I do? And finally, should I go to the health center on campus to get this bloating/pain checked out?

Thanks,

Jade
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Jade: First of all, thank you for the photo image. It's really nice to see a face and I can remember a face or image much better than a screen name (or worse yet a screen anonymous a long number).

Easiest question first, OK? Usually we tell women to expect a bleed within about 72 hours after taking the final Provera pill. Some women will actually begin to bleed during the final pills. Generally we say to finish the medication despite the flow. In more unusual cases it can take as long as 7-10 days for a flow to start after the last pill is taken.

While the flow is often quite heavy (think about the months of lining that has been building up), in rare cases a woman may only have one, quarter sized spot. This small yield would be considered a marginal response, and like absolutely no response at all, would mandate further evaluation. So you should contact your GYN or clinic if you have no response by 10 days out or only a small amount of spotting. Hopefully they gave you a follow up appointment after the Provera to discuss where to go from there.

The bloating and cramping are a harder question. As you have correctly stated these symptoms can be caused by either the Provera or changes in bowel motility like those from IBS. However, given that the cramps are radiating down your thighs and to your back, my best GUESS Is that these are from the uterus. IF that is the case use of an ibuprofen type medication may be helpful.

Should the pain not respond to over the counter treatments, or should it escalate, you should check with the student health clinic on campus. They can do an exam and give you the most "for sure" answer.

Yours,
Jane
 
avatar
jk5493 replied to Jane Harrison Hohner, RN, RNP's response:
Hi Jane,

You are welcome - I must agree with the whole picture and name and such. Much easier.

I went to the student health center today because the bloating and pain has gotten worse. Even tasks such as walking hurts my pelvic area. The Nurse Practitioner checked my stomach out and what not and recommended that I go to a gynecologist to get an exam and transvaginal ultrasound done so that my PCOS can be better managed. I'm working now on getting the money to go, so fingers crossed I can get some form of help from my father. Doubt it, but...hopeful. The NP said that although you would expect to see withdrawl bleeding after the Provera... she said she typically sees many women start their periods, or at least have spotting, while taking it. I know, every woman is different. But, she said the biggest concern for her is all of this pain I am in and how distended my abdomen is. I guess she felt my uterus a little which is not normal for just palpitating the abdomen, right? I got a transvag. ultrasound about a year ago - that was PAINFUL for me and I only had minor cramping then....so, I can only imagine what the next one might feel like!

As of now, the NP has me trying some ibuprofen...hopefully it helps! Thanks, Jane! If I find something 'neat' (probably not neat for me, but medically neat), I'll be sure to post back on here.
 
avatar
Jane Harrison Hohner, RN, RNP replied to jk5493's response:
Dear Jade: Thanks for the update. You did the right thing in going in for an abdominal exam. An ultrasound would help look for GYN sources of the pain, but usually doesn't visualize gut problems very well.

Unless someone is pregnant it is usually rather difficult to palpate the uterus through the abdominal wall. A normal, non-pregnant uterus, is at the level of the pubic hair line, behind the bladder (this is why we have women urinate before a pelvic exam). Keep getting follow up as ordered.

I sincerely hope the pain resolves when your flow onsets.

Yours,
Jane
 
avatar
jk5493 replied to Jane Harrison Hohner, RN, RNP's response:
Thanks for the response, again.
I am going to an OBGYN over here by school tomorrow - Thank goodness! The pain has gotten to where walking, coughing, urinating (even though I feel like I need to all the time) and most anything hurts. So, needless to say, I'll be relieved if they can do something to help!


Helpful Tips

Try looking into this
I also have been dealing with the same thing best bet is to go to your OB/Gyn it might be Endometriosis I would try and get in as soon as ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.